Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Goodland, KS

April 21, 2004Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 21, 2004, 7:05 PM MDT for Kit Carson County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 7:05 PM MDT (01:05 UTC)
Expired
Apr 21, 2004, 7:30 PM MDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS53 KGLD 220105
SVRGLD
COC063-220130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 730 PM MDT

* AT 700 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING PENNY SIZE HAIL 14 MILES NORTH OF BURLINGTON.
  THIS STORM WAS LOCATED OVER NORTHEASTERN KIT CARSON COUNTY...OR
  ABOUT 14 MILES NORTH OF BURLINGTON...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN KIT CARSON COUNTY AT 720 PM MDT

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3952 10235 3935 10227 3931 10205 3956 10205
          3957 10220

ENTWISTLE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:00 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 21, 2:00 PM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED APR 21 2004

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
AT 18Z ETA HAS BEST QPF VERIFICATION FOR THE GOODLAND FORECAST AREA.
THE MODEL RESOLVED BAND OF ISENTROPIC LIFT SOUTH OF INTERSTATE 70.
GFS MISSED THAT AREA AS WELL AS OVERDOING PRECIPITATION IN NORTHEAST
COLORADO. WILL FAVOR ETA FOR THE SHORT TERM PERIOD.

MAIN 500 MB UPPER LOW WILL SETTLE INTO THE GREAT BASIN TONIGHT. THE
SYSTEM WILL THEN REMAIN NEARLY STATIONARY OVER THE FOUR CORNERS
THROUGH FRIDAY NIGHT BEFORE LIFTING NORTHEAST DURING THE DAY ON
SATURDAY. PERIODIC SHORTWAVE ENERGY WILL BE EJECTED OVER THE HIGH
PLAINS THROUGH THAT TIME.

LIMITED SEVERE THREAT WILL BE OVER SOUTHERN FORECAST AREA. THERE
APPEARS TO BE TWO WINDOWS OF OPPORTUNITY...BETWEEN 03Z AND 12Z
TONIGHT AND ABOUT THE SAME TIME TOMORROW NIGHT. THE ENVIRONMENT WILL
BE ONE OF HIGH SHEAR BUT LOW CAPE...WITH ELEVATED CAPE VALUES NO
MORE THAN 500 J/KG. STORM PREDICTION CENTER PLACES THE SOUTHERN
ZONES IN A SLIGHT RISK BOTH OF THESE TIME PERIODS. WILL WATCH
CLOSELY HOW THE STORMS EVOLVE TONIGHT...AND EXPECT A REPEAT TOMORROW
NIGHT. SHEAR AND CAPE RELAX SIGNIFICANTLY ON FRIDAY AND THE
ATMOSPHERE MAY BE STABLE ENOUGH THAT NO THUNDERSTORMS WILL DEVELOP.

ANOTHER PROBLEM WILL BE PHASE ON FRIDAY. UPPER COLD POOL WILL BE
APPROACHING NORTHEAST COLORADO. FORECAST CRITICAL THICKNESS VALUES
FROM THE GFS MEET SNOW THRESHOLDS OVER THE WESTERN HALF OF THE
FORECAST AREA AS EARLY AS FRIDAY MORNING. GFS MOS PRECIPITATION TYPE
ALGORITHM GENERATING SNOW AS EARLY AS 12Z FRIDAY IN BURLINGTON. HPC
HEAVY SNOW DISCUSSION PLACES A LOW RISK OF 6 INCH SNOWS JUST TO THE
WEST OF THE FORECAST AREA. MID SHIFT WILL NEED TO LOOK AT THIS
CLOSELY. FOR NOW...WILL SPEED UP THE CHANGE OVER TO SNOW IN THE
GRIDS TO FRIDAY MORNING FAR WEST...REACHING THE KANSAS LINE FRIDAY
NIGHT.

&&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
NORTHWEST FLOW ALOFT IN PLACE ON SUNDAY AS RIDGE BUILDS INTO WESTERN
CANADA. SURFACE HIGH CENTERED OVER NEBRASKA WILL PROVIDE AN UPSLOPE
COMPONENT TO SURFACE WINDS WITH STEEPENING LAPSE RATES OVER
COLORADO. PALMER DIVIDE WILL BE THE MOST LIKELY AREA FOR AFTERNOON
THUNDERSTORM INITIATION WITH STORM MOVEMENT SOUTHEAST. WILL ADD SOME
SLIGHT CHANCE POPS TO THE SOUTHWEST FORECAST AREA.

GFS ENSEMBLE MEMBERS IN FAIRLY GOOD AGREEMENT MONDAY THROUGH
WEDNESDAY WITH LONGWAVE RIDGE AXIS SETTING UP JUST WEST OF THE
ROCKIES. ECMWF PRESENTS SOMEWHAT OF A PROBLEM WITH ENERGY SOUTH OF
THE RIDGE MOVING FROM THE DESERT SOUTHWEST TO SOUTHERN PLAINS MONDAY
AND TUESDAY. HOWEVER AS SURFACE HIGH PRESSURE BUILDS OVER THE
SOUTHEAST UNITED STATES NORTH WINDS WILL BE OVER THE GULF OF MEXICO
AND EVEN IF THE ECMWF IS RIGHT THE SYSTEM WILL BE MOISTURE STARVED
AND PROBABLY TOO FAR SOUTH TO AFFECT THE FORECAST AREA. ONLY OTHER
POSSIBILITY FOR PRECIPITATION WILL BE WITH A SHORTWAVE RIDING DOWN
THE RIDGE TUESDAY AFTERNOON AND EVENING. OPERATIONAL GFS ALONE
HOWEVER WITH THIS FEATURE AND OTHER ENSEMBLE MEMBERS SHOW RIDGE
HOLDING STRONG OR A DAMPENED SHORTWAVE PASSING TO THE NORTH.

ONLY OTHER POSSIBILITY FOR PRECIPITATION WILL BE THUNDERSTORMS
DEVELOPING OVER THE HIGHER TERRAIN OF COLORADO AS 700-500 MB LAPSE
RATES STEEPEN THROUGH THE PERIOD. FORECAST 0-6 KM MEAN WINDS
SUGGESTS STORMS WILL BE SLOW TO MOVE EAST AND DISSIPATE AROUND
SUNSET WEST OF THE FORECAST AREA. THUS A DRY AND WARM FORECAST SEEMS
IN ORDER...AND WILL GO WITH WARMEST OF THE GFS ENSEMBLE MOS MEMBERS
FOR TEMPERATURES.

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Apr 21, 10:44 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT WED APR 21 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221643-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF UPPER LEVEL DISTURBANCES WILL HELP DEVELOP LIGHT RAIN
SHOWERS LATE THIS AFTERNOON AND EVENING WITH A FEW THUNDERSTORMS
ACROSS THE TRI-STATE REGION.  THE MAIN THREAT WITH THESE STORMS WILL
BE CLOUD TO GROUND LIGHTNING.  RAINFALL WILL BECOME MORE WIDESPREAD
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD LIGHT RAIN SHOWERS ARE EXPECTED ACROSS THE REGION FROM
THURSDAY THROUGH SATURDAY WITH THE POSSIBILITY OF A FEW THUNDERSTORMS
EACH AFTERNOON AND EVENING.  RAIN MAY MIX WITH SNOW OVERNIGHT FRIDAY
NIGHT. SUNDAY WILL BE DRY WITH A RETURN OF A FEW THUNDERSTORMS SUNDAY
NIGHT. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH ANY OF
THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Apr 21, 7:03 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             14 N BURLINGTON         39.51N 102.27W
04/21/2004  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

JOHNSON

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.